Georgia, 2009

Wildfire in Georgia, February 12 to 14, 2009

February 12 to 14, 2009 · NWS FFC · 3 events in 3 counties and zones

An overall dry first part of February, combined with gusty winds, led to several wildfires within United States Forest Service land. All of the wildfires were human caused.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An overall dry first part of February, combined with gusty winds, led to several wildfires within United States Forest Service land. All of the wildfires were human caused. Between February 12th and February 14th, three wildfires were observed, one in Union, another in Chattooga, and a third in Putnam counties. These three fires combined consumed two acres and resulted in $2,400 in damages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 12, 5:18 AM EST, 8 hours 42 minutes earlier.

Area forecast discussion, Feb 12, 5:18 AM EST, 8 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
518 AM EST THU FEB 12 2009

.SHORT TERM /TODAY THROUGH SATURDAY/...
LARGE SCALE FAST ZONAL FLOW PATTERN EXPECTED TO CONTINUE FOR AT
LEAST THE NEXT SEVEN DAYS AS TELECONNECTIONS FROM DEEP UPPER LOW
ANCHORED IN THE PACIFIC NW SUPPORT CONTINUATION OF BROAD RIDGE
ACROSS THE GULF. THUS...A MEAN FAST W-SW FLOW ALOFT WILL CONTINUE. A
SERIES OF EMBEDDED STRONG SHORT WAVES WILL CONTINUE TO EMANATE FROM
THE WESTERN U.S. LOW AND MOVE RAPIDLY ACROSS THE U.S. WITH NO SOURCE
OF ARCTIC AIR IN PLACE ACROSS THE U.S. IN THIS PATTERN...EACH SYSTEM
WILL HAVE AMPLE ABILITY TO TAP INTO GULF MOISTURE. IN
ADDITION...THESE SYSTEMS ARE ACCOMPANIED WITH STRONG SHEAR/HELICITY.
INSTABILITY...WHILE NOT OVERLY IMPRESSIVE...GIVEN VERY STRONG
DYNAMICS...WILL BE MORE THAN SUFFICIENT FOR CONVECTION IN EACH CASE.

THE FIRST SUCH SYSTEM WAS EXITING THE AREA THIS MORNING. THE AIR
MASS IN THE WAKE OF THIS SYSTEM IS OF CONTINENTAL PACIFIC (CP)
ORIGIN AND WITH DOWNSLOPE WEST WINDS...WILL BE DRY AND CONTINUED
SEASONABLY WARM. WINDS WILL DIMINISH AS THE REMNANTS OF THIS STRONG
SYSTEM PULL RAPIDLY WELL NE AWAY FROM THE REGION AND WEAK HIGH
PRESSURE BUILDS OVER THE AREA BY AFTERNOON AND CONTINUES INTO EARLY
FRI. NO SENSIBLE WEATHER CONCERNS THROUGH EARLY FRI. LEANED SLIGHTLY
TOWARD THE MET MOS FOR MAX/MIN TEMPS IN THE SHORT TERM...AS MET MOS
HAS SHOWN LESS BIAS IN THIS PATTERN THE PAST SEVERAL DAYS.

THE NEXT...IN THIS SERIES OF STRONG SHORT WAVES EMBEDDED IN THE MEAN
ZONAL FLOW...EMANATES FROM THE WESTERN U.S. LOW FRI AND MOVES
RAPIDLY INTO THE MIDWEST BY FRI NIGHT. IN RESPONSE...A WARM FRONT
WILL LIFT FROM THE GULF COASTAL REGION INTO S GA FRI NIGHT AND
PERHAPS AS FAR NORTH AS CSG-MCN BY EARLY SAT...BEFORE ANOTHER
PACIFIC-DERIVED COLD FRONT SWEEPS THROUGH FROM THE WEST. A SFC LOW
WILL DEVELOP ALONG THE WARM FRONT AND TRACK ALONG THE FRONT. THE
POTENTIAL FOR SEVERE WEATHER WITH THIS SYSTEM HAS CONCERNED ME FOR
SEVERAL DAYS. ALTHOUGH THE PARENT SHORT WAVE IS WELL REMOVED FROM
THE AREA...LARGE SCALE SYNOPTIC FORCING AND ASCENT IS STRONG.
HELICITY VALUES ARE TREMENDOUS...IN EXCESS OF 500 M2/S2. THIS ALONE
WILL SUPPORT WIDESPREAD CONVECTION. HOWEVER...THE SFC ENVIRONMENT IS
MARGINAL AT BEST WITH DEWPOINTS ONLY INDICATED TO RECOVER TO THE 40S
NORTH AND 50S SOUTH. CONVECTION WILL LIKELY BE ELEVATED IN
NATURE...AND WHILE DEFINITELY SUPPORTIVE OF MORE THUNDER/LIGHTNING
THAN WE HAVE SEEN WITH ANY RECENT SYSTEMS...CONVECTION WILL NOT BE
ROOTED IN THE BOUNDARY LAYER...THUS LIMITING THE SEVERE THREAT. THE
LARGE SCALE ASCENT WILL ALSO SUPPORT WIDESPREAD PCPN...SUPPORTING
EVAPORATIVE COOLING AND FURTHER STABILIZATION OF THE BOUNDARY LAYER.
WILL NEED TO WATCH CENTRAL GA VERY CAREFULLY FRI NIGHT/EARLY SAT AS
THE WARM FRONT APPEARS TO CREEP AS FAR NORTH AS CSG-MCN. THIS WOULD
ALLOW OUR SOUTHERN COUNTIES TO COME UNDER THE INFLUENCE OF A MORE
UNSTABLE AIR MASS MORE LIKELY TO SUPPORT SEVERE TSRA. AT A
MINIMUM...MARGINAL SEVERE HAIL CANNOT BE RULED OUT IN CENTRAL GA FRI
NIGHT/EARLY SAT...BUT EXPECT THE TRACK OF THE SFC LOW TO LIMIT THE
THREAT OF WIDESPREAD SEVERE TO S GA/N FL...SO WILL NOT MENTION
SEVERE IN THE ZONES YET. ANY SHIFT OF THE WARM FRONT FURTHER
NORTH...AND THE ATTENDANT WARM...UNSTABLE AIR MASS WILL GREATLY
INCREASE THE SEVERE THREAT. THIS SYSTEM EXITS THE REGION EARLY
SAT...WITH CLEARING SPREADING ACROSS THE AREA FROM NW TO SE BY
AFTERNOON.

PROJECTED QPF OF WIDESPREAD 1-2 INCHES ACROSS CENTRAL GA NOTED WITH
THE FRI NIGHT/SAT SYSTEM. GIVEN THE LACK OF RAIN RECENTLY...MOST
AREAS IN CENTRAL GA ARE 3-4 INCHES BELOW NORMAL SO FAR THIS YEAR.
THUS...THESE AREAS SHOULD BE ABLE TO HANDLE THE PROJECTED RAINFALL.
WILL NOT ISSUE ANY FLOOD WATCHES AT THIS TIME. CONSIDERABLY LESS
RAINFALL IS EXPECTED FURTHER NORTH IN THE COOLER AIR.

TEMPS WILL REMAIN WELL ABOVE SEASONAL NORMS THROUGH THE SHORT TERM
WITH NO SOURCE OF SIGNIFICANT COLD AIR EXPECTED.

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
FAST ZONAL FLOW CONTINUES THROUGH THE EXTENDED PERIODS AS NOTED
ABOVE. THE GFS HAS COME INTO AGREEMENT WITH WHAT THE ECMWF INDICATED
FOR SEVERAL RUNS SHOWING YET ANOTHER FAST SHORT WAVE TRAVERSING THE
AREA SUN...WHILE PREVIOUSLY THIS WAS INDICATED DRY. A SPLIT PATTERN
EVOLVES WITH A SEWD MOVING SHORT WAVE FROM THE OH VALLEY PHASING
WITH AN WEAK EWD MOWING SHORT WAVE ALONG THE GULF COASTAL REGION.
LOW POPS ARE WARRANTED...FOCUSING MAINLY ON THE NE GA MOUNTAINS AND
SE/SC SECTIONS AS A RESULT. DRY AND SLIGHTLY COOLER...MORE SEASONAL
CONDITIONS ARE EXPECTED MON-TUE AS A MODIFIED CANADIAN HIGH DRIFTS
SE ACROSS THE AREA AND THE FLOW BRIEFLY BECOMES NW ACROSS THE
EASTERN U.S. HOWEVER...PROGRESSIVE FLOW CONTINUES AND THE NEXT
STRONG SHORT WAVE IS SLATED TO MOVE RAPIDLY ACROSS THE AREA LATE
TUE-WED. AGAIN...DYNAMICS AND INSTABILITY SUPPORT TSRA...POTENTIALLY
SEVERE ONCE AGAIN.

SEASONABLY COOL TEMPS...COOLER THAN WE HAVE SEEN SINCE 05 FEB...ARE
EXPECTED MON-TUE WITH LOWS IN THE 30S AND HIGHS IN THE 50S. SOME
AREAS WILL SEE THEIR FIRST FREEZE...ALBEIT LIGHT...IN OVER A WEEK.
ATL WILL LIKELY STAY ABOVE FREEZING...HOWEVER. HIGHS WILL ONLY REACH
THE 50S FOR A CHANGE.

&&

.FIRE WEATHER...
CRITICAL LOW RH VALUES ARE MET ACROSS MOST OF THE CWA TODAY.
HOWEVER...CURRENT FUEL MOISTURES ARE ABOVE 10 PERCENT...BUT WED
AFTERNOON WERE BELOW 10 PERCENT IN PARTS OF CENTRAL GA. BASED ON
THIS AND THE FACT THAT LITTLE TO NO RAIN FELL IN CENTRAL AREAS...
WILL ISSUE A RFW FOR THAT SECTION OF THE STATE. FUEL MOISTURES AND
RAINFALL SHOULD PREVENT RFW CONDITIONS FROM BEING MET NORTH OF GA 16.

&&

.AVIATION...
HIGH PRESSURE CURRENTLY OVER MS...WILL GRADUALLY DRIFT OVER THE
STATE BY THIS EVENING. AS A RESULT... NO CIG OR VIS RESTRICTIONS
ARE EXPECTED THROUGH THE FORECAST PERIOD. THEREFORE...MAINLY A WIND
FORECAST WITH WESTERLY WINDS 10KTS OR LESS EXPECTED THROUGH THE
AFTERNOON...THEN BECOMING 5KTS OR LESS BY THIS EVENING. /39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          68  39  66  47  60 /   0   0   5  80  50
ATLANTA         67  42  66  50  63 /   0   0  20  90  50
BLAIRSVILLE     58  36  58  46  55 /   0   0   5  70  40
CARTERSVILLE    65  34  66  47  60 /   0   0  10  90  40
COLUMBUS        72  42  66  55  67 /   0   0  40  90  60
GAINESVILLE     65  39  63  47  59 /   0   0   5  80  50
MACON           73  38  69  53  67 /   0   0  20  90  60
ROME            66  32  66  48  62 /   0   0   5  90  30
PEACHTREE CITY  67  31  66  51  64 /   0   0  20  90  50
VIDALIA         75  42  71  56  69 /   0   0  10  80  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM TO 6 PM EST THIS AFTERNOON FOR THE
FOLLOWING ZONES: BALDWIN...BIBB...BLECKLEY...CRAWFORD...CRISP...
DODGE...DOOLY...EMANUEL...GLASCOCK...HOUSTON...JEFFERSON...
JOHNSON...JONES...LAMAR...LAURENS...MACON...MONROE...
MONTGOMERY...PEACH...PULASKI...SCHLEY...SUMTER...TAYLOR...
TELFAIR...TOOMBS...TREUTLEN...TWIGGS...UPSON...WASHINGTON...
WHEELER...WILCOX...WILKINSON.

&&

19
Hazardous weather outlook, Feb 12, 4:43 AM EST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
443 AM EST THU FEB 12 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
443 AM EST THU FEB 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS PORTIONS OF
CENTRAL GEORGIA THIS AFTERNOON.

.SYNOPSIS...
HIGH PRESSURE AND A VERY DRY AIRMASS WILL SETTLE OVER THE REGION
TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE DANGEROUS FIRE WEATHER CONDITIONS DUE TO
LOW RELATIVE HUMIDITY AND LOW FUEL MOISTURE LEVELS. THESE CONDITIONS
WILL BE MOST PRONOUNCED GENERALLY EAST AND SOUTH OF LINE FROM AMERICUS
TO THOMASTON TO LOUISVILLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SERIES OF FAST MOVING STORM SYSTEMS WILL TRACK FROM WEST TO
EAST ACROSS THE U.S. ON FRIDAY AND SATURDAY. THUNDERSTORMS...SOME
STRONG...ARE EXPECTED TO ACCOMPANY THIS SYSTEM ACROSS MAINLY
CENTRAL GEORGIA LATE FRIDAY AND EARLY SATURDAY. THUNDERSTORMS ARE
ALSO POSSIBLE NEXT TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Local storm report, Feb 12, 10:22 AM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1022 AM EST THU FEB 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     TRENTON                 34.87N 85.51W
02/11/2009                   DADE               GA   COUNTY OFFICIAL

            TWO TREES AND ONE POWER LINE BLOWN DOWN.

&&

KFRANTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Union

When
February 12, 2:00 PM EST to 4:30 PM EST
Where
Union forecast zone
Property damage
$700
Reported by
Park/Forest Service
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The U.S. Forest Service reported that a wildfire, initiated by a car along Georgia Highway 180, consumed 0.10 acres of forest land. Damages from the fire were estimated at $700.00.

Wildfire, Putnam

When
February 13, 4:00 PM EST to 5:30 PM EST
Where
Putnam forecast zone
Property damage
$500
Reported by
Park/Forest Service
Coordinates
33.322, -83.373 (the zone’s center; the record gives no point)

The U.S. Forest Service reported a human caused wildfire near Eatonton (labeled the Eatonton Fuelbreak). The fire consumed 0.50 acres and resulted in $500.00 in damages.

Wildfire, Chattooga

When
February 14, 10:30 PM EST to 11:45 PM EST
Where
Chattooga forecast zone
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

The U.S. Forest Service reported a wildfire in the Dry Creek area. The fire was human caused. It consumed 1.0 acre and resulted in $1,200 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155029, 155031, 155030.